Format

Send to

Choose Destination
BMJ Case Rep. 2018 Sep 10;2018. pii: bcr-2018-224611. doi: 10.1136/bcr-2018-224611.

Drug-induced autoimmune hepatitis associated with turmeric dietary supplement use.

Author information

1
Department of Pathology, University of Arizona, Tucson, Arizona, USA.
2
Department of Medicine, University of Arizona, Tucson, Arizona, USA.

Abstract

Turmeric dietary supplement sales, which accounted for US$69 million in spending in 2016, have been increasing exponentially in the USA, making this one of the most popular botanical supplements sold in the USA. Herbal supplement use, which is generally regarded as safe by consumers, is not usually reported to healthcare providers. We reported here on a case of autoimmune hepatitis, occurring in a 71-year-old woman taking turmeric dietary supplements for the maintenance of cardiovascular health, which resolved rapidly following discontinuation of the turmeric supplements. Of particular note, turmeric use was not documented in the patient's medical records and the potential causative role of the turmeric supplementation was ultimately identified by the patient rather than the healthcare providers. To our knowledge, this is the first documented report of turmeric supplement-induced autoimmune hepatitis.

KEYWORDS:

complementary medicine; contraindications and precautions; gastrointestinal system; healthcare improvement and patient safety; hepatitis other

PMID:
30206065
DOI:
10.1136/bcr-2018-224611
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center